Simvastatin

I haven't a cholesterol problem but did have a stroke last year due to atrial fibrillation ( a heart arrithymia). The stroke consultant wanted me to take statins as a preventative measure.As the year has progressed I've started to get very stiff in all muscles and joints,particularly in my legs with quite a degree of pain. It all came to a head about a month ago when I tripped up ,fell over and couldn't get up off the floor by myself .Then after a bath I found I had no idea how I could get out, my legs had no strength in them and it was painful to move.I saw my G.P. And we decided to stop the statins to see if that helped . It is now 3 weeks later and each day I am much better than the day before.I have been walking a very short distance to start with up until today when I've managed 5 miles.The pain has almost gone and my joints and muscles are almost back to normal.I know that there are side effects to statins but has anyone else experienced similar results?

Fi

16 Replies

oldestnewest
  • Just type 'simvastatin' in the search box on this page!

  • Thanks. I'm new to the site and didn't realise that's all I had to do . Obviously I'm not alone with this problem.Also very interesting about the memory loss,I had assumed it was the result of the stroke,but maybe not.

  • You'll find lots of stuff here if you dig around. People generally fall into two camps. Either believe a natural diet of natural fats (butter, cheese, bacon etc) is deadly and statins are the answer, or think the cholesterol theory of heart disease is nonsense and killing a lot of people.

    Do your research and make your own mind up. As usual my advice is start here:

    spacedoc.com/

    dietdoctor.com/lchf

  • My husband has memory loss too and nobody wants to nail the cause. We thought it was a result of his heart op (oxygen deprivation) but statins are on my list of suspects

  • Hi Mike....I always read your posts, so sensible;) In your opinion what is the best book about the side effects of statins to send to a female friend who doesn't have access to the internet?

    Eve

  • My mother was left in agony with joint and muscle pain in her legs after taking Simvastatin to the point that she was crying with the pain. She was barely able to walk more than a few steps. She also suffered memory loss and Parkinsons like shakes. She started having terrible nightmares. The hair fell out around the nape of her neck in circular patches the size of a two pence piece. Her doctor agreed it was the statins. She stopped and the pain eased in a few days. The other symptoms resolved eventually, her hair grew back. She was though diagnosed with COPD, despite being a non-smoker. In rare cases Lung damage has been associated with statins.

    We reported the side effects on the MRHA website via the yellow card scheme. You can do this yourself online or on paper. I think it's important for anyone suffering from side effects to do this.

    yellowcard.mhra.gov.uk/

    I hope you feel better soon.

  • A website I found a load of info on was stopped_our_statins.webs.com/

    and facebook page has loads of discussions and link to articles facebook.com/groups/1274471...

    both very anti-statins, but I am also suffering a loss of mobility, pain and torn muscles after taking Atorvastatin 80mg, then changed to Simvastatin 80mg.

    I gave up the 1st one and got rid of a lot of the side effects, then was pressurised into going back on them.

    have stopped taking them and cholesterol is high, but surgery is vague on what bits are 'high' so have been asked to see the nurse to discuss, earliest appointment in a months time!

  • Hi Feejbee,

    The symptoms you describe are very similar to side effects of statins that other people have described. It's good that you are taking a break from statins as this is the only way you will know if it's the statins.

    I have to disagree with Mike about the two camps, although I think this is true of statins generally.

    There are an awful lot of us out there in the middle of this argument trying to make the right decision about future risk and statins in our own cases. I speak as someone who has been through the high cholesterol experience.

    With websites, you just have to keep an open mind and appreciate what side of the fence they are on as it is sometimes difficult for the cholesterol "virgin" if you want to put it like that. I do not expect Flora margarine to give me an unbiased view or NICE for that matter. I know precisely where Prof. Mark Barker and Dr Malcolm Kendrick are coming from, but I am not a cholesterol virgin, highly experienced in fact!

  • Hi Feejbee,

    If you click on my username in this post it will take you to all my posts on the subject and you will see that I, along with many others, have had the same experience as you with statins. This forum was a life saver for me. Without it, I would still be struggling on not realising why I could no longer walk and feeling very ill. Glad to hear that you are feeling so much better.

  • Thank you for all your replies.

    I was beginning to think I was imagining how bad the pain was but since I've stopped taking statins it is gradually reducing. It's a great help to read that others have experienced similar symptoms .I have taken Zorro's advice and have registered the side effects on the M.R.H.A. website.

  • I was persuaded to go on statins a couple of years ago by my gp. The moment that I began taking them, I fell asleep every time I ate anything, & after about 3 months, my legs ached every time I walked any distance, so i stopped taking them & quickly recovered. My present gp says that most of my raised cholesterol is of the hdl type, which isn`t a problem, so statins aren`t for me.

  • i have not had any medical problems ,but i was told i had fh ,because i was on a low fat diet,grilled everything ate jacket potatoes, rice, pasta, wholemeal bread but no-one could could know i was fh because i lost both of my parents at 56 due to cancer, i had tried 4 different statins that left me in agony in the end i said no more statins and i changed my diet completely no more low fat foods, natural butter ,cheese ,sweet potatoes less pasta and rice, i cook in coconut oil and i have to say i am not as hungry, i went for a blood test and i told the nurse what i had done ,she was not amused and said she would be amazed if it changed, well i got my results back normal no action required , by the way the nurse did ask why i came of a low fat diet and i told her every thing low fat is full of sugar lets go back to the way our parents ate.

  • I have taken this drug for many years,as the years passed the dose increased,until 40mg,at this present time.

    The Dr increased the dose around Oct 2013,to this level.At 20mg I was fine.

    I started to have aching shoulders,fingers and rib cage.I put this down to my age.Eventually my rib cage was so bad I blamed it on my Bra,so stopped wearing one,this did not help

    .About a month ago I was watering the garden and for a few seconds my left leg would not work,A few days later it happened whilst shopping,I was totally stuck,my left leg,had no strength,i could not walk,it lasted a bit longer about a few minuets.

    A few days passed,I became strapped in the garden,This time it lasted longer,eventually I dragged myself up 5 steps,but my left leg was still not fully working.It is as if the leg was not there,no muscle strength

    .Each time it lasted longer,and took longer to recover,in total i experienced 4 bouts of loss of leg movement.

    I stopped taking the drug about 8 days ago,within 48hours all the shoulder rib cage,fingers and hand pain had gone.My leg is fine,it has not happened since stopping the drug.

    I did not experience any pain in my leg,no warning it would happen,prior to this my leg was fine.It really is hard to explain how suddenly you have a invisable leg,it just will not move.

    I have yet to visit the Dr,as wanted to see if leg and other pain is really gone.I thought it was me,after reading your account I know it is not.

    Thank you for taking the time to submit your post.

  • my husband is on statins after a hear valve replacement - his cholesterol was under 4 before his op, took the statins, had problems, stopped and the cholesterol went up to 7. This is a drug which creates dependency, it is being pushed by the NHS to get the stroke/heart attack etc stats down as the Govmt won't shell out for care for older people. Quality if life is not a consideration!

  • Satins are offered as primary medication before any heart problems or as secondary medication after heat problems. It is advisable to take statin as secondary medication to help with blood flow process.

  • I'm not sure that statins do cause dependency, although someone may find evidence that they do. They artificially reduce cholesterol levels so when you stop taking them your body produces what it did before and some will say that's a good thing because the whole complicated cycle goes back to its uninterrupted state.

    What I have seen in a couple of my friends is a psychological dependence. They are literally scared to stop taking their statins because they think they will have a heart attack tomorrow if they stop taking them. This is not helped by headlines like statins reduce your chance of a heart attack by a third.

    I just think we need some logic and common sense about the real risk reduction particularly in lower risk people.

You may also like...